The County of San Diego plans to employ a dozen naloxone vending machines as a way to tackle the problem of drug overdoses.
Naloxone is used to save people's lives in the event of an opioid overdose.
"Naloxone is a medicine that rapidly reverses an opioid overdose," according to the National Institute on Drug Abuse. "It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder."
A post by the county's communications office notes that "Registration and use will be anonymous and free of charge."
The machines will be available to adults who take an online training — after an individual finishes the training, they will get a pin to allow them to obtain naloxone from the machines.
The medication in the machines will come as a nasal spray, according to the San Diego Union-Tribune. The outlet reported that county spokesperson José Álvarez said that the course is meant to make certain that individuals know how to utilize the naloxone devices. Álvarez said that the intent is not that the vending machines would be utilized in the midst an overdose crisis — the goal is that individuals would get the naloxone so that they have it on hand prior to an overdose.
"Based on preliminary data, nearly 900 people died from accidental opioid overdoses in San Diego County in 2021. That’s a 55 percent increase compared to 2020," according to the post from the county's communications office.
"Naloxone is a proven life saver in overdose situations and San Diego County Behavioral Health Services and its partners are working hard to expand access," the county's chief population health officer Nicole Esposito said. "The enhanced distribution of naloxone into the hands of community members is vital in saving lives that might otherwise be lost to overdose."